Hail, Tillman
- When
- April 9, 8:09 PM CST
- Where
- Tillman County, Davidson
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.240, -99.080
A round of prolonged and widespread convection occurred across portions of western-north Texas into far southwest Oklahoma on the 9th. Early in the morning, semi-organized clusters of thunderstorms slid across portions of western-north Texas, producing reports/measured gusts of severe wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A round of prolonged and widespread convection occurred across portions of western-north Texas into far southwest Oklahoma on the 9th. Early in the morning, semi-organized clusters of thunderstorms slid across portions of western-north Texas, producing reports/measured gusts of severe wind. Renewed convective development occurred later in the day, beneath the cold upper low, producing additional severe-caliber wind gusts/damage and a few reports of hail from the Red River into south-central Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 9, 4:56 PM CST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 556 PM CDT Tue Apr 9 2024 ...New AVIATION... .SHORT TERM... (This evening through Wednesday) Issued at 313 PM CDT Tue Apr 9 2024 An upper level low and associated vort max, just south of El Paso, will track northeast across West Texas this evening and overnight. Mid-level convergence appears to be concentrated just to our west during the late afternoon and early evening, but should gradually shift eastward into western north Texas and southwestern Oklahoma during the evening. This should result in better precipitation coverage and perhaps areas of excessive rainfall. Although elevated instability is not overly high, effective cloud layer shear is rather strong which may promote a chance of some hail and strong wind gusts. Overnight, the focus for rain and thunderstorms is expected to shift northward. Models differ somewhat on how much drier air will be advected into northern Oklahoma. Did trim guidance PoPs across parts of far northern Oklahoma and expect a better focus for showers and thunderstorms will be from west central Oklahoma into central parts of the state. A few HRRR runs suggest some of the stronger storms overnight may produce near severe wind gusts, but this is usually overdone. As the upper low moves eastward across northern Texas on Wednesday, surface winds will become more northerly, especially across the western Oklahoma during the morning. As this occurs, better rain and thunderstorm chances will shift into south central and central Oklahoma, especially during the afternoon. Instability will remain weak and mainly elevated through Wednesday. With higher PW values across south central and southeastern Oklahoma locally heavy rainfall is certainly possible. && .LONG TERM... (Wednesday night through next Monday) Issued at 313 PM CDT Tue Apr 9 2024 Rain and thunderstorm chances will mainly be confined to areas east of Interstate 35 by Wednesday evening. Gusty north to northwest winds Wednesday night will continue to advect drier air southward. Winds on Thursday will remain breezy to gusty, especially during the morning and early afternoon. Temperatures are not expected to be very warm Thursday, but afternoon humidity will get rather low across far northwestern Oklahoma. Southerly winds will return by Friday and will increase Saturday as a fast moving shortwave trough moves across the southern and central Plains. Humidity will slowly improve through the weekend but mainly dry conditions are expected. Another upper low/trough will approach the area around Monday of next week. This will increase rain and thunderstorm chances along with a risk of severe weather. && .AVIATION... (00Z TAFS) Issued at 554 PM CDT Tue Apr 9 2024 Mainly VFR conditions are expected to drop into MVFR and some IFR conditions overnight as rain and some thunderstorms become more widespread. These will linger through the morning hours on Wednesday before rain shifts east and ceilings rise. Modest east to northeast winds will shift to the north tomorrow morning and become quite gusty by late morning. Gusts above 30kts likely by afternoon across much of the area. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 50 61 47 66 / 90 80 10 0 Hobart OK 47 66 44 68 / 100 60 10 0 Wichita Falls TX 51 62 47 69 / 90 60 10 0 Gage OK 43 71 41 69 / 70 20 0 0 Ponca City OK 50 65 47 67 / 50 60 10 0 Durant OK 58 66 48 70 / 70 80 30 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...06 LONG TERM....06 AVIATION...30
Hazardous Weather Outlook National Weather Service Norman OK 354 PM CDT Tue Apr 9 2024 OKZ004>048-050>052-TXZ083>090-101030- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 354 PM CDT Tue Apr 9 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... A few strong to severe thunderstorms may develop across across western north Texas and far southwestern Oklahoma through this evening. Strong wind gusts and hail may occur with the stronger storms. .Heavy Rainfall... Heavy rainfall is possible across southern Oklahoma and western north Texas. Localized flooding may occur. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Additional thunderstorms are expected Wednesday. A few storms that develop over southern Oklahoma and western north Texas could produce large hail. .Heavy Rainfall... Areas of heavy rainfall may linger across portions of south central and southeast Oklahoma on Wednesday. Localized flooding of low lying and poor drainage areas will be possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
757 PM CDT Tue Apr 9 2024
OKZ033-034-036-TXZ083-100130-
Harmon OK-Greer OK-Jackson OK-Hardeman TX-
757 PM CDT Tue Apr 9 2024
...Strong thunderstorms will impact portions of southwestern Jackson,
Harmon, western Greer and northern Hardeman Counties through 830 PM
CDT
...
At 756 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Dodson to 3 miles south of
Gould to 4 miles north of Quanah. Movement was northeast at 45 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hollis, Eldorado, Gould, Goodlett, Vinson, Duke, Madge, McKnight, and
McQueen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3499 10000 3503 9980 3503 9978 3508 9953
3438 9949 3429 9998 3470 10000
TIME...MOT...LOC 0056Z 213DEG 38KT 3480 9995 3462 9978 3437 9975
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
816 PM CDT Tue Apr 9 2024
OKZ036-TXZ083-100145-
Jackson OK-Hardeman TX-
816 PM CDT Tue Apr 9 2024
...A strong thunderstorm will impact portions of southwestern Jackson
and central Hardeman Counties through 845 PM CDT
...
At 816 PM CDT, Doppler radar was tracking a strong thunderstorm near
Quanah, moving northeast at 25 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quanah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3414 9965 3421 9986 3443 9981 3445 9947
TIME...MOT...LOC 0116Z 211DEG 23KT 3429 9972
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
818 PM CDT Tue Apr 9 2024
TXZ083-084-100145-
Foard TX-Hardeman TX-
818 PM CDT Tue Apr 9 2024
...A strong thunderstorm will impact portions of central Foard and
southeastern Hardeman Counties through 845 PM CDT
...
At 818 PM CDT, Doppler radar was tracking a strong thunderstorm near
Margaret, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Crowell, Margaret, and Copper Breaks State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3418 9973 3418 9947 3414 9947 3389 9961
3389 9986
TIME...MOT...LOC 0118Z 211DEG 23KT 3400 9966
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
30Special Weather Statement
National Weather Service Norman OK
830 PM CDT Tue Apr 9 2024
OKZ033>037-TXZ083>085-100215-
Harmon OK-Kiowa OK-Tillman OK-Greer OK-Jackson OK-Foard TX-
Wilbarger TX-Hardeman TX-
830 PM CDT Tue Apr 9 2024
...Strong thunderstorms will impact portions of Jackson, southwestern
Kiowa, northwestern Tillman, Harmon, Greer, east central Foard,
northwestern Wilbarger and Hardeman Counties through 915 PM CDT
...
At 830 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Vinson to 3 miles south of
Duke to 7 miles northwest of Chillicothe to 4 miles north of Thalia.
Movement was northeast at 35 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Altus, Vernon, Mangum, Quanah, Crowell, Granite, Blair, Chillicothe,
Olustee, Eldorado, Martha, Willow, Gould, Elmer, Friendship, Altus
Air Force Base, Vinson, Margaret, Warren, and Lockett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3508 9946 3486 9913 3407 9921 3398 9975
3498 9994
TIME...MOT...LOC 0130Z 225DEG 33KT 3480 9977 3461 9955 3435 9957 3406
9954
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
30Special Weather Statement
National Weather Service Norman OK
901 PM CDT Tue Apr 9 2024
OKZ034>038-TXZ085-100245-
Kiowa OK-Tillman OK-Greer OK-Comanche OK-Jackson OK-Wilbarger TX-
901 PM CDT Tue Apr 9 2024
...Strong thunderstorms will impact portions of west central
Comanche, Jackson, central Kiowa, Tillman, southeastern Greer and
central Wilbarger Counties through 945 PM CDT
...
At 901 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Martha to 5 miles south of
Humphreys to 5 miles east of Fargo to near Oklaunion. Movement was
northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Altus, Vernon, Frederick, Hobart, Snyder, Tipton, Blair, Olustee,
Mountain Park, Davidson, Roosevelt, Manitou, Martha, Elmer, Headrick,
Hollister, Friendship, Cooperton, Loveland, and Altus Air Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.
&&
LAT...LON 3510 9904 3486 9886 3468 9879 3433 9873
3419 9892 3421 9895 3417 9895 3399 9919
3441 9943 3473 9950
TIME...MOT...LOC 0201Z 224DEG 34KT 3469 9936 3448 9925 3432 9918 3412
9915
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
30Preliminary Local Storm Report
National Weather Service Norman OK
909 PM CDT Tue Apr 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Tstm Wnd Gst 4 ENE Odell 34.37N 99.35W
04/09/2024 M69 MPH Wilbarger TX Mesonet
&&The Altus AFB radar (KFDR), 17 km away, was scanning. The volume nearest the first event began at 02:07 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Power pole blown down. Time is radar estimated.
Frederick Municipal Airport (KFDR) observation.
Time is radar estimated.
MPing report.
Social media video. Most hailstones were smaller than listed magnitude. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170418, 1170502, 1170500, 1170499, 1170501, 1170503, 1170504, 1174917.